Quantcast

Subscribe to:
POZ magazine
E-newsletters
Join POZ: Facebook MySpace Twitter Pinterest
Tumblr Google+ Flickr MySpace
POZ Personals
Sign In / Join
Username:
Password:
Welcome, Guest. Please login or register.
August 01, 2014, 07:40:55 PM

Login with username, password and session length


Members
Stats
  • Total Posts: 632699
  • Total Topics: 47928
  • Online Today: 288
  • Online Ever: 585
  • (January 07, 2014, 02:31:47 PM)
Users Online

Welcome


Welcome to the POZ/AIDSmeds Community Forums, a round-the-clock discussion area for people with HIV/AIDS, their friends/family/caregivers, and others concerned about HIV/AIDS.  Click on the links below to browse our various forums; scroll down for a glance at the most recent posts; or join in the conversation yourself by registering on the left side of this page.

Privacy Warning:  Please realize that these forums are open to all, and are fully searchable via Google and other search engines. If you are HIV positive and disclose this in our forums, then it is almost the same thing as telling the whole world (or at least the World Wide Web). If this concerns you, then do not use a username or avatar that are self-identifying in any way. We do not allow the deletion of anything you post in these forums, so think before you post.

  • The information shared in these forums, by moderators and members, is designed to complement, not replace, the relationship between an individual and his/her own physician.

  • All members of these forums are, by default, not considered to be licensed medical providers. If otherwise, users must clearly define themselves as such.

  • Forums members must behave at all times with respect and honesty. Posting guidelines, including time-out and banning policies, have been established by the moderators of these forums. Click here for “Am I Infected?” posting guidelines. Click here for posting guidelines pertaining to all other POZ/AIDSmeds community forums.

  • We ask all forums members to provide references for health/medical/scientific information they provide, when it is not a personal experience being discussed. Please provide hyperlinks with full URLs or full citations of published works not available via the Internet. Additionally, all forums members must post information which are true and correct to their knowledge.

  • Product advertisement—including links; banners; editorial content; and clinical trial, study or survey participation—is strictly prohibited by forums members unless permission has been secured from POZ.

To change forums navigation language settings, click here (members only), Register now

Para cambiar sus preferencias de los foros en español, haz clic aquí (sólo miembros), Regístrate ahora

Finished Reading This? You can collapse this or any other box on this page by clicking the symbol in each box.

Author Topic: Good news for low HDL and sunken faces.  (Read 5914 times)

0 Members and 1 Guest are viewing this topic.

Offline ZCorker

  • Member
  • Posts: 48
Good news for low HDL and sunken faces.
« on: September 16, 2006, 01:34:41 PM »
  I just got off of clinicaltrials.gov and discovered two studies that should help hiv patients with the sunken face and diabetic syndrome.  This syndrome is characterized by:

      1) Sunken face
      2) Very low HDL < 40
      3) Elevated Triglycerides > 150

  In some people it can also be characterized by high blood pressure, and obesity.

  NCT00116519 is a PHase II study and is being conducted in many states throughout the country.  The study is comparing PPAR alpha Phase II in comparison to fenobibrate.  The study doesn't appear to limit hiv patients.  However, that doesn't always mean much.  I did notice that this same study is in Phase III in Israel.

  NCT00300365 is a PHase IV study that uses Actos in combination with Niacin for purposes of raising HDL.  Although this study did exclude hiv patients, it is interesting to note that the treatment cutoff is now >100 for blood sugar instead of 120.  In addition, the treatment cutoff is now > 150 for Triglycerides.  Although Actos is hard on the liver, this study does represent a breakthrough in getting better help for patients with the sunken face and diabetic syndrome.   

  Our next step is now to find a drug company or to get Lilly to make an injectable form of Blood Serum Adiponectin so that it isn't so hard on the liver.
Progress is being made.   If anyone would like to contact Lilly or other drug companies about this, please leave a posting here and I will post contact information for Dr. Porksen at Lilly. 
       

Offline panda

  • Member
  • Posts: 224
Re: Good news for low HDL and sunken faces.
« Reply #1 on: September 17, 2006, 12:32:04 AM »
Hi , noted you mentioned Israel ... Well I am from Israel ... GUess I should ask my dr. to give me some more details,
Its hard for me to uderstand all you wrote cause dome of the phrase are medical's and not so familier to me, still , I would like to know, if by getting hdl higher (what's level) and Triglyceride lower, will this help me looking better with the sunken face ?what about "THE" lipo syndrom ? will it help as well with the skinny legs ?

Offline ZCorker

  • Member
  • Posts: 48
Re: Good news for low HDL and sunken faces.
« Reply #2 on: September 18, 2006, 11:32:42 AM »
  Hello Panda:

     I am not a medical doctor and don't profess to know a lot about this subject, but I have read that there was a smaller study in the US with Rosiglitazone on or about 2004 that demonstrated that the hiv lypodystrophy syndrome could be prevented in patients taking Rosiglitazone.  A broader and more comprehensive wide scale study was conducted in Australia and France about a year later that demonstrated that Actos (Pioglitazone) was both safe and effective in hiv patients and for the purpose of treating hiv lypodystrophy.

    The French considered success on an empiracle basis by measuring skin thickness as to opposed to subjective evaluation of looks.  It is interesting to note that hiv patients didn't think it made them look better in the French study.  My own understanding is that it takes a long time to regrow fat cells.

    Elevated triglycerides in some patients and low HDL are symptoms of the diabetic syndrome and insulin resistance.  For this reason I would not allege that treating low HDL and high Triglycerides will make you look better.  However, I think it is fair to say that treating facial wasting with the glitazone class by elevating Blood Serum Adiponectin with Actos will lower your Triglycerides and raise your HDL; they all go to gether.  In some patients it can take a long time to reverse the problem.

   Also, I should clarify that slightly elevated Triglycerides > 150 is what we are talking about here.  High triglycerides can be caused from other things as well. Insulin resistance is most commonly in the presence of slightly elevated triglycerides >150, low HDL, and sunken faces if the hiv patient is on protease inhibitors.  All three symptoms are usually present in the syndrome.

  My source of information on the trial site in Israel is www.clinicaltrials.gov  I don't recall off of the top of my head, but believe the study was being conducted at Telashamir Hospital.  You could look it up on the net.  If you don't find it, leave another message and I will try and help you find the source.  There should be a contact for the study coordinator at the very bottom of the page.

   A word of caution -- although the glitazone class of medication effectively treats and prevents low blood serum adiponectin and the sunken face syndrome, taking glitazones are not without their risk.  I would suggest a thorough and comprehensive evaluation of all of the case studies that report adverse events and you can find most of these on Medline, a resource posted on the internet.  You can not take the Glitazone drugs if you have a Class 3 or 4 heart condition.  IN addition, there have been reports of ventricular problems (heart problems) in some patients taking the drugs.  Generally the problem was associated with patients taking it concurrently with insulin or at the higher doses.  Anectdotally I have heard from some clinicians that people were less likely to have problems if they took the drug in very low doses and started early. 

   There are two drugs in the glitazone class -- Actos (Pioglitazone) and Rosiglitazone.  Actos seems to have a safer side affect profile.  Rosiglitazone will actually lower HDL cholesterol for the first two months and then the cholesterol will begin to rise as insulin sensitivity is improved.  This problem isn't seen with Actos.  Both drugs are hard on the liver and anyone considering taking these medications should aggresively look for something besides protease so that you can get off of the glitazones.

   There is an urgent need for hiv patients to become more proactive with respect to getting drug companies and the NIH and FDA to find delivery vehicles for Blood Serum Adiponectin that are not metabolized through the liver.

   Also, I have once last comment about the potential benefits from the glitazone class of medication:  Lypodystrophy syndrome appears to be referring to facial lypodystrophy as opposed to extended stomachs.  The glitazone class of medication appears to have no effect on the extended stomach syndrome.  The French measured skin thickness in the chest, arms and face area to the best of my recollection when they did their study.

 :)
« Last Edit: September 18, 2006, 11:39:22 AM by ZCorker »

 


Terms of Membership for these forums
 

© 2014 Smart + Strong. All Rights Reserved.   terms of use and your privacy
Smart + Strong® is a registered trademark of CDM Publishing, LLC.